Taking osteoporosis medication in Spain? New safety update flags unusual fractures
By Lottie Verrier • Published: 30 Oct 2026 • 9:54 • 2 minutes read
New safety update in Spain regarding commonly prescribed osteoporosis treatment Credit: Shutterstock/PeopleImages
Millions of people take medication to protect their bones, but a new safety update in Spain has highlighted an unusual risk associated with a commonly prescribed osteoporosis treatment.
Spain’s medicines agency, AEMPS, has updated its safety information on alendronate following reports of atypical fractures, including some occurring after minor injuries or without obvious trauma.
The warning is particularly relevant to patients receiving long-term treatment, although doctors advise against stopping prescribed medication without medical guidance.
Which osteoporosis medication is affected?
The latest information appears in the AEMPS’s August and September 2026 Human Medicines Safety Bulletin, which reviews potential risks identified through Spain’s medicines pharmacovigilance system.
Alendronate, also known as alendronic acid, belongs to a group of medicines called bisphosphonates. It is widely prescribed to treat osteoporosis, a condition that weakens bones and makes them more vulnerable to breaking.
The medication works by slowing down the process through which the body breaks down old bone tissue, helping to maintain bone density and reduce the likelihood of fractures.
However, the AEMPS has now highlighted reports of atypical fractures in other bones among patients receiving prolonged treatment.
The affected areas specifically identified are the ulna, one of the two bones in the forearm, and the tibia, commonly known as the shinbone.
The same safety information also applies to medicines combining alendronic acid with colecalciferol, a form of vitamin D3.
Why are these fractures unusual?
Unlike conventional fractures, which commonly follow a fall, accident or significant impact, atypical fractures can develop after minimal trauma or without any obvious injury.
The AEMPS explains that some patients experience what is known medically as prodromal pain. This means discomfort or pain develops before a complete fracture occurs.
The latest update builds on existing knowledge about atypical femoral fractures, which affect the thigh bone and have previously been associated with prolonged bisphosphonate treatment.
However, the inclusion of other bones in the updated safety information broadens the potential complications that healthcare professionals need to consider when assessing patients receiving long-term treatment.
The agency says that, where an atypical fracture is suspected, doctors should consider interrupting bisphosphonate treatment while the patient is investigated.
Any decision must be based on an individual assessment of the potential benefits and risks.
Should patients stop taking their medication?
The announcement does not mean everyone taking alendronate should discontinue treatment.
Osteoporosis can significantly increase the risk of serious fractures, particularly among older people and postmenopausal women. Medication remains an important way of reducing this risk.
However, patients receiving prolonged treatment should discuss any unexplained or persistent bone pain with their doctor, particularly if it develops without an obvious injury.
Anyone concerned about their medication should arrange a review with their GP or specialist rather than changing their dosage or stopping treatment independently.
The AEMPS also said the updated safety information had already been implemented in some cases and would shortly be incorporated into the official product information and patient leaflets for affected medicines. Patients can consult these documents through the agency’s CIMA Online Medicines Information Centre
How does Spain monitor medication safety?
The October bulletin forms part of the AEMPS’s ongoing work to monitor medicines available in Spain and identify potential adverse reactions.
The agency also reminds healthcare professionals and members of the public that suspected side effects should be reported through Spain’s pharmacovigilance system.
Reports can be submitted through the official NotificaRAM reporting platform.
For people living in Spain and relying on osteoporosis medication, the latest update underlines the importance of recognising unusual symptoms and ensuring long-term treatment remains under appropriate medical supervision.
Follow Euro Weekly News on Google News
Get breaking news from Spain, travel updates, and expat stories directly on your Google News feed.
Follow on Google NewsSign up for personalised news
Subscribe to our Euro Weekly News alerts to get the latest stories into your inbox!
By signing up, you will create a Euro Weekly News account if you don't already have one. Review our Privacy Policy for more information about our privacy practices.
Lottie Verrier
Lottie Verrier is a journalist and digital media specialist based in Mallorca. After a decade in London media, including a role as Deputy Editor for the MailOnline’s eCommerce division, she now combines her editorial expertise with a passion for the island to create engaging content that celebrates the best of life in Spain. Instagram @lottieinmallorca
Comments